Kansas, 2006

Funnel Cloud in Kansas, March 12, 2006

March 12, 2006 · NWS SGF · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 2:10 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 12, 2:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CST SUN MAR 12 2006

.MESOSCALE CONVECTIVE DISCUSSION...

LARGE AND DESTRUCTIVE TORNADOES ARE POSSIBLE ACROSS EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT FEW HOURS.
CONDITIONS HAVE BECOME VOLATILE AND CONDUCIVE FOR TORNADOES ACROSS
THE REGION.  A CLUSTER OF SUPERCELL THUNDERSTORMS HAVE DEVELOPED
ALONG A LINE FROM CHANUTE KANSAS TO JUST WEST OF TOPEKA KANSAS ALONG
A DRY LINE. THIS DRY LINE AND THE ASSOCIATED THUNDERSTORM ACTIVITY
WILL CONTINUE TO PROGRESS EAST AND NORTHEAST WITH TIME...EVENTUALLY
IMPACTING CHEROKEE...CRAWFORD...AND CHEROKEE COUNTIES WITH A VARIETY
OF SEVERE WEATHER INCLUDING TORNADOES...LARGE HAIL UP TO THE SIZE OF
BASEBALLS...AND DAMAGING STRAIGHT LINE WINDS. THUNDERSTORM ACTIVITY
WILL CONTINUE THROUGH THE EVENING AND SPREAD INTO THE MISSOURI
OZARKS BEFORE THE COLD FRONT PASSES MONDAY MORNING.

(PDS) PARTICULARLY DANGEROUS SITUATION TORNADO WATCH REMAINS IN
EFFECT UNTIL 10 PM TONIGHT.

&&

.DISCUSSION...

VERY DEFINED CONVERGENT ZONE SEEN IN METAR OBSERVATIONS ACROSS
EASTERN KANSAS. DEWPOINTS AHEAD OF THE DRY LINE IN THE 60S OVER
SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. BEHIND THE DRY
LINE...DEWPOINTS ARE IN THE TEENS. THIS WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT FOR US THIS AFTERNOON AND EARLY EVENING.
EXTRAPOLATION OF THE LINE PUTS IT OVER SPRINGFIELD BY 01Z. 18Z SGF
SOUNDING SHOWING A LOADED GUN PROFILE...CAPE VALUES OF 2164
J/KG...WBZ AT 8850 FEET AND -5.8 LIS. GETTING REPORTS OF TORNADOS
AND LARGE HAIL FROM STORMS IN KANSAS AND NORTHERN MISSOURI AND THEY
ARE HEADED THIS WAY.

GFS MOVES THE 850MB LOW THROUGH NORTHEASTERN MISSOURI BY 12Z MONDAY.
AHEAD OF THE LOW...925MB WINDS UP TO 50KTS COVER THE ENTIRE SOUTHERN
PART OF THE STATE.  WE ARE GOING TO SEE SEVERE WEATHER PROGRESSING
THROUGH THE NIGHT. SPC FORECASTING SQUALL LINE DEVELOPMENT OVERNIGHT
AS WELL AND HAVE THE TORNADO WATCH OUT THROUGH 10 PM THIS EVENING.
WOULD NOT BE SURPRISED TO SEE THAT EXTENDED.

ONCE THE LOW MOVES EAST...850MB TEMPS DROP FROM 14C TODAY TO -4C
TOMORROW AFTERNOON. TEMPERATURES SHOULD BECOME MORE SEASONAL MONDAY
AND TUESDAY WITH TEMPERATURE IN THE MID 50S FOR HIGHS.

DID NOT MESS TOO MUCH WITH PREVIOUS FORECAST. DID INTRODUCE CHANCE
THUNDERSTORMS TO THE FORECAST FOR THURSDAY AS A SHORTWAVE MOVES
THROUGH NORTHERN MISSOURI DURING THE DAY. OTHERWISE...JUST FOCUSED
ON THE SHORT TERM.

GCC
&&

.AVIATION...

18Z TAFS...STILL PREDOMINANTLY VFR WITH SOME PATCHY CEILINGS AROUND
1500 FEET FLOATING AROUND SOUTHERN MISSOURI. BELIEVE TAFS SHOULD
REMAIN VFR UNTIL THE THUNDERSTORMS START POPPING. DRY LINE NOW IN
SOUTHEASTERN KANSAS SHOULD BE THE KICKER FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. LOOKS LIKE THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING AS COLD FRONT DOES NOT MAKE ITS WAY THROUGH
UNTIL 12Z TOMORROW. WILL PROBABLY NEED TO INCLUDE THUNDERSTORMS IN
THE 00Z TAFS TO REFLECT THIS DEVELOPMENT.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...TORNADO WATCH FOR ALL COUNTIES UNTIL 10 PM.
KS...TORNADO WATCH FOR CRAWFORD...CHEROKEE...BOURBON COUNTIES UNTIL
10 PM.

WFO SGF
Hazardous weather outlook, Mar 12, 1:15 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
115 PM CST SUN MAR 12 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF
 PRODUCING:

   HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 80 MPH.
   TORNADOES...A FEW POTENTIALLY VIOLENT AND LONG LIVED.
   LOCALLY HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON
  AND THROUGH THE EVENING. THE HIGHEST THREAT AREA WILL BE ALONG AND
  NORTH OF A OSWEGO TO EMINENCE LINE.

  DISCUSSION:

  A VERY INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD FROM
  THE ROCKIES INTO THE CENTRAL PLAINS THIS AFTERNOON. STRONG WINDS
  ASSOCIATED WITH THE SYSTEM WILL ENHANCE LIFTING OF A MOIST AND
  UNSTABLE AIRMASS OVER THE REGION. AT THE SURFACE...A LOW PRESSURE
  SYSTEM WILL DEEPEN OVER CENTRAL KANSAS AS A WARM FRONT LIFTS
  NORTHWARD FROM THE ARKANSAS BORDER INTO NORTHERN MISSOURI. STORMS
  THAT DEVELOP ALONG AND SOUTH OF THE WARM FRONT WILL HAVE THE
  POTENTIAL TO RAPIDLY BECOME SEVERE THIS AFTERNOON.  THE
  ENVIRONMENT WILL BE FAVORABLE FOR ROTATING STORMS...A FEW OF
  WHICH COULD PRODUCE STRONG TO VIOLENT TORNADOES...IN ADDITION TO
  VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. PLEASE REVIEW
  SEVERE WEATHER SAFETY RULES AND MONITOR LOCAL MEDIA AND NOAA
  WEATHER RADIO FOR WATCHES AND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER STORM SYSTEM WILL MOVE THROUGH THE STATE THURSDAY FOR AN
  INCREASED THREAT OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
  EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Mar 12, 8:45 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 S NEOSHO              36.83N 94.37W
03/11/2006  E0.75 INCH       NEWTON             MO   PUBLIC

0330 PM     HAIL             SELIGMAN                36.52N 93.94W
03/11/2006  E0.88 INCH       BARRY              MO   CO-OP OBSERVER

0110 AM     HAIL             3 S WASOLA              36.75N 92.58W
03/12/2006  E0.88 INCH       OZARK              MO   PUBLIC

&&

TERRY
Special weather statement, Mar 12, 12:00 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CST SUN MAR 12 2006

MOZ082-083-096>098-105-106-130100-
DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TEXAS-
1200 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 73 IN EFFECT
UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...
HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON...
MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA...
OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA...
WARSAW...WAYNESVILLE AND WINONA.

THIS IS A PARTICULARLY DANGEROUS SITUATION.  THE DEVELOPMENT OF LONG
LIVED SUPERCELLS WITH LARGE AND DESTRUCTIVE TORNADOES ARE LIKELY
ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND EVENING.  ALONG WITH TORNADOES...HAIL UP TO THE SIZE
OF BASEBALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH CAN BE
EXPECTED.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS
REGARDING THIS PARTICULARLY DANGEROUS WEATHER SITUATION.

CRAMER
Special weather statement, Mar 12, 1:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
115 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 74 IN
EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL MISSOURI

HOWELL                OREGON

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DOUGLAS
MCDONALD              NEWTON                OZARK
STONE                 TANEY

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON...
CASSVILLE...FORSYTH...GAINESVILLE...GALENA...KIMBERLING CITY...
MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...THAYER...THEODOSIA...
WEST PLAINS AND WILLOW SPRINGS.

TORNADO WATCH 73 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR
THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...
HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON...
MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA...
OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA...
WARSAW...WAYNESVILLE AND WINONA.

WFO SGF

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bourbon

When
March 12, 2:25 PM CST
Where
Bourbon County, 6 mi W of Ft Scott
Reported by
TRAINED SPOTTER
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Trained spotter observed a funnel cloud under a supercell thunderstorm. No tornado occurred with this storm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493433.